Find a PhysicianContact Us    facebook_icon40.png  twitter_icon40.png  youtube_icon40.png
   LOCATIONS & DIRECTIONS      CLASSES & EVENTS      CAREERS      CONTACT US      HOME     
ASK THE EXPERT:
Our child has recurring bouts with tonsillitis. At what point should we consider tonsillectomy?

What can I do to get rid of the corns or calluses on my feet?

Do I have to have surgery for my torn rotator cuff?


Does skin color increase
Melonoma risk?


Is it harmful to take too many
Antacids?


Are there treatments for snoring?

How can I catch polyps of colorectal
cancer early?


I have sleepless nights, I think I
have insomnia. What can I do to
cure this sleeping disorder?

All about Bunions

All about knee pain

Managing medications for the elderly

Better sleeping habits
ASK THE EXPERT: Is it harmful to take to many antacids.
Antacids are a broad category of over-thecounter medications that are used to treat a variety of ailments including heartburn, indigestion, gas and reflux. In general, when used on occasion, these medications are usually safe. However, excessive use can result in unforeseen consequences.

A change in your bowel habits is often the most common side-effect of excessive antacid use. Several antacids contain magnesium as an ingredient, which can result in significant diarrhea when taken in excess. On the other hand, those antacids containing aluminum can result in constipation. Mineral ingredients contained in antacids can lead to upsetting the functioning in your body’s normal levels. Repeatedly taking antacids containing calcium carbonate can lead to significant damage to your kidneys (milk-alkali syndrome). In addition, these calcium containing products initially neutralize stomach acid, but can stimulate increased acid production overall.

Many of these antacids can interact with prescription medications. The antacid may decrease the absorption and efficacy of certain drugs, or alternatively, increase the absorption and toxicity of other medications. In fact, some medications, like the antibiotic, tetracycline, can be “locked” by the antacids, rendering them useless altogether. It is crucial that you discuss all the over-thecounter medications and herbal products that you are taking with your physician.

Most importantly, the need to take excessive amounts of antacids may reflect a more serious condition. With enough antacids the pain from peptic ulcer disease and even possibly stomach cancer may be masked, thereby delaying the diagnosis. If your gastrointestinal complaints are significant enough to warrant taking too many antacids, seek evaluation by your physician or a gastroenterologist (a doctor that specializes in disorders of the digestive system).
Have a Question? Call 1-800-647-4362 to speak with our physician referral service

brown_med.jpg

joint_commission_ri_goldseal.gif 
 Search for a Doctor

Memorial Info

Care New England
  Butler Hospital
  Kent Hospital
  VNA of CNE
  Women & Infants


Contact Us 

Locations & Directions 
Departments & Programs
  Cancer
  Cardiology
  Emergency Services
  Family Care Center
  Hernia Center
  Maternity
  Rehabilitation
  Pediatrics
  Podiatry
  Stroke Center
  Surgical Services
  
  View all services

Patient Guide
  Downloadable Guide
  Visitors Information
  Medical Records
  Billing
  Questions & Concerns

Education & Research
  Family Medicine Residency
  Internal Medicine Residency
  School of Nurse Anesthesia
  Podiatric Surgery Residency
 
 Follow Us Online at:

facebook_icon40.png  twitter_icon40.png  youtube_icon40.png  
© 2013 MHRI, 111 Brewster Street, Pawtucket, RI 02860 (401) 729-2000 public_relations@mhri.org
Site credits & acknowledgements.